Alert archive / Nevada / Flash Flood Warnings in 2013

Flash Flood Warning 4, NWS Elko, NV

July 16, 2013Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 16, 2013, 8:45 PM PDT for Elko County, Nevada. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2013, 8:45 PM PDT (03:45 UTC)
Expired
Jul 16, 2013, 9:45 PM PDT
In force
60 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Salt Lake City radar (KMTX), 153 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 3.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2013-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2013-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4973 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

788 
WGUS55 KLKN 170345
FFWLKN
NVC007-170445-
/O.NEW.KLKN.FF.W.0004.130717T0345Z-130717T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
845 PM PDT TUE JUL 16 2013

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME EAST CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...
  THIS INCLUDES THE CITY OF WEST WENDOVER...

* UNTIL 945 PM PDT

* AT 843 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM OVER THE WARNED AREA.

LOCATIONS NEAR THE PATH OF INCLUDE...WEST WENDOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4063 11417 4074 11418 4079 11418 4079 11403
      4074 11402 4063 11403

$$

LW
2 follow-up statements
002 
WGUS75 KLKN 170416
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
916 PM PDT TUE JUL 16 2013

NVC007-170445-
/O.CON.KLKN.FF.W.0004.000000T0000Z-130717T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
916 PM PDT TUE JUL 16 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM PDT FOR
EXTREME EAST CENTRAL ELKO COUNTY...

AT 915 PM PDT...THUNDERSTORMS HAVE PRODUCED STREET FLOODING IN THE 
WEST WENDOVER AREA.

ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO TRAIN OVER 
WEST WENDOVER...AS WELL AS HIGHWAY 93A AND INTERSTATE 80 IN THE 
VICINITY OF WEST WENDOVER...THROUGH 10 PM PDT SO ADDITIONAL RAINFALL 
IS ANTICIPATED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST 
WENDOVER.

&&

LAT...LON 4063 11417 4074 11418 4079 11418 4079 11403
      4074 11402 4063 11403

$$

LW
734 
WGUS75 KLKN 170444
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
944 PM PDT TUE JUL 16 2013

NVC007-170453-
/O.EXP.KLKN.FF.W.0004.000000T0000Z-130717T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
944 PM PDT TUE JUL 16 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM PDT FOR EXTREME EAST
CENTRAL ELKO COUNTY...

THUNDERSTORMS THAT HAD CAUSED STREET FLOODING IN WEST WENDOVER HAVE 
MOVED INTO WESTERN UTAH. AREAS OF LIGHT RAIN WILL PERSIST OVER THE 
NEXT HOUR...BUT THE FLOODING RAINS HAVE ENDED. WATERS WILL RECEDE 
FOR THE REMAINDER OF THIS EVENING...AND THE FLASH FLOOD WARNING WILL 
BE ALLOWED TO EXPIRE AT 945 PM. 

&&

LAT...LON 4063 11417 4074 11418 4079 11418 4079 11403
      4074 11402 4063 11403

$$

TURNER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:31 PM PDT, 5 hours 14 minutes earlier.

Area forecast discussion, Jul 16, 3:31 PM PDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
331 PM PDT TUE JUL 16 2013

.SYNOPSIS...WITH HIGH PRESSURE TO THE EAST OF NEVADA...SOUTHERLY
FLOW WILL CONTINUE OVER THE SILVER STATE. A MOISTURE LADEN AIRMASS
IS IN PLACE OVER EASTERN NEVADA TODAY AND NUMEROUS THUNDERSTORMS
HAVE BEEN OBSERVED OVER ELKO AND WHITE PINE COUNTIES. EXPECTING
THE CONVECTION TO CONTINUE INTO THE EVENING. ALL THE
WHILE...CENTRAL NEVADA IS DRY AS A BONE.

&&

.SHORT TERM...THIS EVENING THROUGH THURSDAY. THE 12Z SOUNDING FROM
ELKO HAD A PW OF .90 OVER ELKO WHICH IS 153 PERCENT OF NORMAL OR
NEAR 2 STANDARD DEVIATIONS ABOVE NORMAL. THE GFS PLACES THE BEST
PWS IN THE EASTERN GREAT BASIN... ABOVE 1 INCH OVER THE EASTERN
ZONES OF LKN. THE NAM12 WAS A SKOSH TOO STRONG WITH THE LIS AND
CAPES OVER CENTRAL NV...WITH THE BEST LINES OF CONVECTION TREKKING
OVER CLOVER VALLEY AND ALONG/PARALLEL HIGHWAY 93. TOMORROW LOOKS
DRIER AND MORE STABLE...BUT ISOLATED TS WILL BE POSSIBLE OVER
EASTERN NV. EXPECTING TRIPLE DIGIT HEAT IN PORTIONS OF NV ON WEDNESDAY.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. CURRENT COMBO OF A
LOW IN THE EASTERN PAC AND ANOTHER ONE IN THE SOUTHWEST CONUS WILL
GIVE WAY TO THE CENTRAL NORTH AMERICAN RIDGE TO MOVE WEST. THIS
RIDGE WILL RE-ASSERT ITSELF OVER THE GREAT BASIN IN A MOVE HIGHLY
REMINISCENT OF THE HEAT WAVE A FEW WEEKS AGO. THE SOUTHWEST CONUS
LOW WILL BRING IN SOME SUB-TROPICAL MOISTURE AS THE WEEK PROGRESSES
FOR A QUASI-MONSOONAL PUSH. SURFACE DEWPOINTS WILL BE QUITE LOW
ACROSS WESTERN NEVADA BUT IN CENTRAL AND EASTERN NEVADA WILL
INCREASE SO THAT THE DEWPOINT GRADIENT ACROSS THE FORECAST AREA CAN
AGAIN BE CONSIDERED A DRY LINE. THIS WILL BE A FOCUS MECHANISM AS
THE WEEK PROGRESSES. INITIALLY...A FEW DRY AFTERNOON STORMS WITH
LIGHT SHOWERS AT NIGHT MAY OCCUR IN LOW POPS ACROSS CENTRAL AND
EASTERN NEVADA. BEGINNING SUNDAY...THE POTENTIAL FOR WET STORMS
ACROSS CENTRAL NEVADA INCREASES WITH THE WET PUSH. AFTERNOONS WILL
BE MODERATELY UNSTABLE WITH THE WELL ABOVE NORMAL TEMPS AND WITH PW'S
OVER CENTRAL NEVADA CREEPING UP TOWARD 0.5" BY SATURDAY...0.8" BY
MONDAY...AND NEARING ONE INCH BY TUESDAY. MUCH  LOWER VALUES OVER
NORTHERN NEVADA WILL PREVENT MUCH IN THE WAY OF CONVECTION.

THE BIG STORY WILL BE WELL ABOVE NORMAL TEMPS AGAIN THROUGH MOST OF
THE PERIOD...AND WARMING OVER TIME. TOO SOON TO SAY IF ANY RECORDS
WILL BE BROKEN.

EXPECTING WINDS TO BE ON THE LIGHT SIDE...EXCEPT OF COURSE NEAR
THUNDERSTORMS. OVERALL EFFECT WILL BE HOT...WITH THE AIR SEEMING TO
JUST SIT THERE ON YOU.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO CONTINUE OVER THE NEXT 24
HOURS AT ALL TERMINALS. KELY AND KEKO ARE THE ONLY TERMINALS
EXPECTED WITH THUNDERSTORMS IN THE VICINITY. MOISTURE IS EXPECTED TO
CONTINUE TO HANG AROUND EASTERN NEVADA...WITH INSTABILITY EXPECTED
TO ENHANCE THE DEVELOPMENT OF STORMS DURING AFTERNOON HOURS. ONLY
EXPECTING A 25% CHANCE OF A STORM HITTING KEKO AND LESS HITTING KELY.

&&

.FIRE WEATHER...THE RADAR HAS BEEN VERY ACTIVE TODAY OVER
469...470 AND 455. THE MAJOR FORECAST ISSUE WITH THE FWF WAS
WHETHER OR NOT TO GO WITH LALS OF 4 OR 5 OVER 470 FOR THIS EVENING.
WHILE A COUPLE OF THE STORMS DID PRODUCE .10 OF AN INCH...SOME
WERE CLEARLY BELOW THAT THRESHOLD FOR A *WETTING RAIN*. THE
MICROBURST POTENTIAL WAS PRESENT FOR THIS AFTERNOON...BUT NO
GROUND TRUTH YET. ISSUED A HANDFUL OF SWAS FOR OUTFLOW POTENTIAL.
THE BEST CHANCE OF CONVECTION IN THE WGB WILL BE ALONG THE UTAH/NV
BORDER.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR NORTHEASTERN
NYE COUNTY...NORTHWESTERN NYE COUNTY...SOUTHERN LANDER COUNTY
AND SOUTHERN EUREKA COUNTY.

&&

97/98/98/97

In the hours before

Special weather statement, Jul 16, 2:54 PM PDT, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
254 PM PDT TUE JUL 16 2013

NVZ034-039-162230-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY
NV-
254 PM PDT TUE JUL 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 330 PM
PDT...

AT 247 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF CLOVER VALLEY...MOVING NORTH AT
15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. PEA SIZE HAIL IS ALSO
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   CLOVER VALLEY AND INTERSTATE 80 NEAR WELLS...

&&

LAT...LON 4102 11510 4096 11472 4060 11492 4065 11514
TIME...MOT...LOC 2153Z 193DEG 15KT 4077 11500

JW
Special weather statement, Jul 16, 3:42 PM PDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
342 PM PDT TUE JUL 16 2013

NVZ031-038-162315-
NORTHERN ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV-
342 PM PDT TUE JUL 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 415 PM
PDT...

AT 339 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF DEETH...MOVING NORTH AT 20
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL ELKO COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4150 11549 4144 11520 4106 11537 4111 11560
TIME...MOT...LOC 2242Z 196DEG 24KT 4117 11545

PJS
Special weather statement, Jul 16, 4:05 PM PDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
405 PM PDT TUE JUL 16 2013

NVZ031-162345-
NORTHERN ELKO COUNTY NV-
405 PM PDT TUE JUL 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 445 PM
PDT...

AT 403 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES SOUTH OF CHARLESTON...MOVING NORTH AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   CHARLESTON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4172 11577 4163 11520 4125 11550 4131 11573
TIME...MOT...LOC 2305Z 198DEG 23KT 4137 11558

PJS

Nearby

Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.